Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 34, NWS Salt Lake City, UT

July 24, 2022Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2022, 1:32 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 1:32 PM MDT (19:32 UTC)
Expired
Jul 24, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS55 KSLC 241932
FFWSLC
UTC055-242230-
/O.NEW.KSLC.FF.W.0034.220724T1932Z-220724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
132 PM MDT Sun Jul 24 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Wayne County in southern Utah...Specifically for the 
  Sulphur Creek area within Capitol Reef National Park

* Until 430 PM MDT.

* At 132 PM MDT, Park Rangers in Capitol Reef National Park reported 
  a flash flood currently moving down the Sulphur Creek drainage on 
  the western portion of the Park Boundary. 12-15 inches of water is 
  moving down towards the Sulphur Creek slot canyon area at this 
  time.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams
           into and through the Sulphur Creek slot canyon.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3837 11144 3836 11137 3835 11131 3830 11114
      3827 11114 3827 11116 3828 11121 3828 11124
      3827 11128 3827 11135 3831 11142

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
942 
WGUS75 KSLC 242109
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
309 PM MDT Sun Jul 24 2022

UTC055-242230-
/O.CON.KSLC.FF.W.0034.000000T0000Z-220724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
309 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL WAYNE COUNTY...SPECIFICALLY FOR THE 
SULPHUR CREEK AREA WITHIN CAPITOL REEF NATIONAL PARK...

At 309 PM MDT, Additional light to moderate rainfall has occurred 
across the Sulphur Creek drainage since in was first reported that a 
12-15 inch flood wave was moving down Sulphur Creek. Additional 
rainfall in this area remains likely through this evening.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Park Rangers at Capitol Reef National Park reported.

IMPACT...Life threatening flash flooding of creeks and streams
         that feed into the Sulphur Creek slot canyon area.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3837 11144 3836 11137 3835 11131 3830 11114
      3827 11114 3827 11116 3828 11121 3828 11124
      3827 11128 3827 11135 3831 11142

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
868 
WGUS75 KSLC 242226
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
426 PM MDT Sun Jul 24 2022

UTC055-242236-
/O.EXP.KSLC.FF.W.0034.000000T0000Z-220724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
426 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL WAYNE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining Capitol Reef National Park 
closures.

LAT...LON 3837 11144 3836 11137 3835 11131 3830 11114
      3827 11114 3827 11116 3828 11121 3828 11124
      3827 11128 3827 11135 3831 11142

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:31 AM MDT, 9 hours 1 minute earlier.

Area forecast discussion, Jul 24, 4:31 AM MDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
431 AM MDT Sun Jul 24 2022

.SYNOPSIS...A weak disturbance will bring the threat of convection
to portions of northern and eastern Utah this morning and
afternoon. Additional showers and thunderstorms are expected to
form across central and southern Utah today. As moisture continues
to increase in association with another monsoon surge today
through at least Wednesday, expect an increased threat of flash
flooding across central and southern Utah.

&&

.SHORT TERM (Through 12Z Wednesday)...Morning satellite and upper
air analysis indicate a tightly wound shortwave near the Idaho
panhandle. Meanwhile a deeply entrenched monsoonal pattern
continues across the Desert Southwest. Embedded in the flow around
an elongated ridge are several shortwaves. The first, which at
times has looked like a potential MCV, is transiting southeastern
Utah this morning. Yet another convectively induced shortwave
trough is noted across southern Arizona.

Current radar trends show two things. One is an area of light
showers and occasional embedded thunderstorms from roughly Delta
to Evanston. This convection has developed near the edge of the
initial moisture surge. Another area of somewhat stronger
convection is located south of Boulder (the previously mentioned
MCV).

A majority of available CAMs support the continued shift of this
MCV north and east through the morning...developing widespread
precipitation by 16-17Z from roughly Salt Lake County and east.
There is some potential for microbursts with this area of
convection, particularly on the north and west edge. This
precipitation gradually shifts north and east into
Colorado/Wyoming by late afternoon.

Timing the next convectively induced shortwave...expect PVA
associated with this shortwave to shift into southern Utah by
this afternoon. While there is a fair amount of cloud cover in the
area, expect enough breaks in the cloud in the subsident area
behind the first wave to allow for some destabilization. 00Z HREF
SBCAPE mean suggests values around 500-1000 J/kg by 20Z across
southern Utah. There may be some local enhancement of deep layer
shear...though the background deep layer shear is on the order of
20-25kts.

CAMs support the development of fairly widespread convection this
afternoon and evening across the southern half of Utah. PWATs will
average between 1-1.5". Storm motions look to favor an eastward
progression. All of this is to say, the ingredients are coming
together to support an increased threat of flash flooding across
southern Utah this afternoon and evening.

With little change in the upper level pattern, combined with
continued moisture advection associated with the monsoon surge,
expect instability values to be even higher Monday afternoon and
evening, with the potential for slower storm motions. By this
time, storm motion may be more toward the southeast, which would
favor a higher threat for flash flooding across Capitol Reef, the
Swell and the Grand Staircase and potentially Zion National Park.
Today's day shift may need to consider issuing a flood watch for
portions of southern Utah Monday afternoon and evening.

The monsoon surge will continue into Tuesday, though with
additional dry air advection across northern and central Utah in
response to a trough shifting across the High Plains, expect net
drying across central Utah, with the threat more confined to
southern Utah by Tuesday afternoon and evening.

Outside of flash flood/thunderstorm threats, several large
wildfires are in progress across the greater Yosemite area. HRRR
smoke modeling advects this smoke into portions of northern Utah
by later this afternoon. While surface visibility restriction is
not expected to be impacted, a net increase in haze may be
noticeable. Another wildfire northwest of St. George may also
advect some smoke into portions of southwest Utah.

.LONG TERM (After 12Z Wednesday)...Monsoonal moisture will be
decreasing by Wednesday, but conditions that could result in flash
flooding are expected. Ensemble guidance has good agreement with
a trough moving into the northern plains. A strong ridge is
expected to build into the PacNW with that, which will decrease
monsoonal moisture advection. Through later in the week, this will
result in warmer conditions, especially for southwest Wyoming and
northern Utah where dry conditions are expected. Precipitable
water values of close to 1" are expected for southern Utah.
Several shortwaves pushing through from the south will work with
available moisture through Friday to bring scattered showers and
thunderstorms. Most of these will initiate over higher terrain
with a storm motion to the northeast. Convection is expected to
diminish each day during the evening.

Temperatures will stay consistently around 5F warmer than climo
in southwest Wyoming and northern Utah. Clouds and showers will
result in near average temperatures in southern Utah.

As the trough transitions eastward, models bring ridging into the
Four Corners for the weekend with increased moisture advection.

&&

.AVIATION....KSLC...Winds will prevail from the south through the
day. Gusts near 20 knots are expected. Isolated showers with light
rain and gusty, erratic outflow winds are possible, with the best
chances from 15-21Z. Clouds will decrease into the overnight with
light southeast winds.

.REST OF UTAH AND SOUTHWEST WYOMING...A monsoon surge will bring
the threat of showers and thunderstorms with heavy rain to central
and southern Utah this afternoon and evening. Across northern
Utah, mainly near and south of SLC and east of Tooele, expect
showers and a few thunderstorms with the biggest threat gusty and
erratic microburst winds through the morning and into the
afternoon. Precipitation chances decrease around 00Z for the
north, but scattered showers are possible in southern Utah through
the overnight hours.

&&

.FIRE WEATHER...A weak disturbance embedded in the next monsoon
surge will bring the threat of showers and a few thunderstorms as
far north as Salt Lake City today. Additional showers and
thunderstorms in the deeper moisture are expected to develop
across southern Utah this afternoon and evening. Wetting rains
will be likely with any thunderstorms from Sunday through at least
Tuesday across southern Utah...while relatively dry and hot
conditions continue across northern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:04 PM MDTFlood WatchSLCCarbon, Duchesne, Emery, Garfield, Iron, Kane and 7 more5 days

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.